Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 69, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 13, 2012, 9:49 AM MDT for Blaine County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2012, 9:49 AM MDT (15:49 UTC)
- Expired
- Aug 13, 2012, 10:30 AM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 143 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 3.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
677
WUUS55 KTFX 131549
SVRTFX
MTC005-131630-
/O.NEW.KTFX.SV.W.0069.120813T1549Z-120813T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
949 AM MDT MON AUG 13 2012
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1030 AM MDT
* AT 948 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES SOUTH OF FORT BELKNAP...MOVING EAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
CENTRAL BLAINE COUNTY.
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH ARE LIKELY
WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4821 10842 4808 10842 4807 10844 4815 10904
4833 10902 4834 10840 4829 10839 4822 10840
TIME...MOT...LOC 1549Z 274DEG 14KT 4823 10889
$$
SUK1 follow-up statement
307
WWUS55 KTFX 131621
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1021 AM MDT MON AUG 13 2012
MTC005-131631-
/O.EXP.KTFX.SV.W.0069.000000T0000Z-120813T1630Z/
BLAINE MT-
1021 AM MDT MON AUG 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE COUNTY WILL
EXPIRE AT 1030 AM MDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.
LAT...LON 4821 10842 4808 10842 4807 10844 4815 10904
4833 10902 4834 10840 4829 10839 4822 10840
TIME...MOT...LOC 1621Z 274DEG 14KT 4822 10870
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:25 AM MDT, 24 minutes earlier.
Area forecast discussion, Aug 13, 9:25 AM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 925 AM MDT MON AUG 13 2012 .DISCUSSION... .UPDATE...CONVECTION CONTINUES ACROSS THE NORTHEAST ZONES AND UPDATED TO FRESHEN FIRST PERIOD POPS AND WX DUE. ELSEWHERE...WARM AND DRY CONDITIONS WILL CONTINUE. CURRENT FORECAST ON TRACK. ZELZER && .AVIATION... UPDATED 1130Z. WIDESPREAD VFR CONDITIONS EXPECTED TODAY AS HIGH PRESSURE RIDGE REMAINS OVER THE NRN ROCKIES. ONLY ITEM OF CONCERN IS CHANCE OF THUNDERSTORMS VCNTY KHVR THIS MORNING. STRONG TO SEVERE STORMS CONTINUED THRU THE OVERNIGHT HOURS ALONG A WEAK TEMPERATURE BOUNDARY STRETCHING FROM SOUTHEAST ALBERTA TO NORTHEAST MONTANA...WITH NEW CELLS STARTING TO DEVELOP ALONG THE US/CAN BORDER NORTHWEST OF KHVR. CELL MOVEMENT HAS BEEN GENERALLY EAST BUT THERE IS A CHANCE THE BOUNDARY AND/OR SOME STORMS COULD DRIFT CLOSE TO KHVR THRU THE MORNING HOURS. THE BOUNDARY IS FORECAST TO MOVE INTO ERN MT BY EARLY AFTN WITH JUST SCATTERED CLOUDS EXPECTED AT KHVR AT THAT TIME. WARANAUSKAS && .FIRE WEATHER...FIRE WEATHER WATCH FOR ZONES 117...118...114 AND 115 ON TUESDAY. AS A WEAK FRONTAL BOUNDARY MOVES ACROSS THE AREA TODAY...WESTERLY WINDS WILL INCREASE AND BECOME BREEZY WITH NEAR CRITICAL FIRE WEATHER CONDITIONS OVER WESTERN PORTIONS OF THE DISTRICTS. TUESDAY WILL HAVE A GREATER THREAT FOR CRITICAL FIRE WEATHER CONDITIONS AS WESTERLY WINDS INCREASE AHEAD OF A SIGNIFICANT UPPER-LEVEL LOW PRESSURE SYSTEM AND STRONG SURFACE COLD FRONT. THE COLD FRONTAL PASSAGE WILL BE ON TUESDAY NIGHT WITH A WIND SHIFT FROM WEST TO NORTH. PRECIPITATION WILL BE MAINLY ALONG AND BEHIND THE COLD FRONT. && .PREV DISCUSSION... /ISSUED 530 AM MDT MON AUG 13 2012/ TODAY THROUGH WEDNESDAY...ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING ALONG THE HILINE MAINLY OVER HILL AND BLAINE COUNTIES AS AN UPPER-LEVEL SHORTWAVE AND SURFACE BOUNDARY PASSES OVER THE AREA. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL AND HEAVY RAINFALL IF THEY CONTINUE TO HOLD TOGETHER BUT THE MOST LIKELY SCENARIO IS THAT CURRENT THUNDERSTORM ACTIVITY OVER SOUTHERN ALBERTA WILL WEAKEN AS IT ENCOUNTERS A SLIGHTLY DRIER AIRMASS ACROSS NORTHERN MONTANA. WINDS WILL BECOME WESTERLY THIS AFTERNOON AND BE BREEZY AT TIMES WITH NEAR CRITICAL FIRE WEATHER CONDITIONS AS RELATIVE HUMIDITIES FALL INTO THE TEENS TO AROUND 20 PERCENT. THOUGH WINDS WILL BE INCREASING...WIND GUSTS SHOULD BE LESS THAN 20 MPH FOR MOST LOCATIONS SO HAVE HELD OFF ON FIRE WEATHER HIGHLIGHTS FOR THIS AFTERNOON. TUESDAY WILL HAVE A GREATER THREAT FOR CRITICAL FIRE WEATHER CONDITIONS AS WINDS CONTINUE TO INCREASE AHEAD OF AN UPPER-LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED SURFACE COLD FRONT SO HAVE ADDED FIRE WEATHER ZONES 118...117...114 AND 115 INTO A FIRE WEATHER WATCH. FORECAST MODELS CONTINUE TO INDICATE A STRONG COLD FRONTAL PASSAGE OVER THE FORECAST AREA TUESDAY NIGHT AND WEDNESDAY THOUGH THERE ARE SOME DIFFERENCES BETWEEN THE MODELS REGARDING PRECIPITATION AMOUNTS AND COVERAGE. HAVE KEPT CATEGORICAL (GREATER THAN 75 PERCENT) POPS FOCUSED OVER THE MOUNTAINS WITH LIKELY POPS OVER THE NORTH-CENTRAL PLAINS BEGINNING TUESDAY NIGHT. NORTHERLY WINDS WILL PROMOTE UPSLOPE FLOW OVER CENTRAL AND NORTH- CENTRAL MONTANA SO ANTICIPATE THE BEST PRECIP CHANCES TO BE IN THESE AREAS. THERE IS A BIT MORE UNCERTAINTY WITH REGARDS TO PRECIPITATION CHANCES OVER SOUTHWEST MONTANA SO KEPT A CONSERVATIVE APPROACH TO POPS WITH LIKELY POPS EXTENDING FROM HELENA TO BOZEMAN AND A SLIGHT CHANCE OVER WEST YELLOWSTONE FOR WEDNESDAY. WHILE HIGH TEMPERATURES ON MONDAY AND TUESDAY WILL BE HOT WITH HIGHS AROUND 90 DEGREES...SIGNIFICANTLY COOLER TEMPERATURES CAN BE EXPECTED ON WEDNESDAY WITH HIGHS RANGING FROM THE 50S IN THE MOUNTAINS TO 60S ELSEWHERE IN THE PLAINS/VALLEYS. MLV WEDNESDAY NIGHT THROUGH MONDAY...UPPER LEVEL TROF THAT BROUGHT THE SHARPLY COOLER TEMPERATURES ON WED WILL MAKE STEADY PROGRESS TOWARD WYOMING AND THE DAKOTAS ON WED NIGHT. A FEW RESIDUAL LIGHT RAIN SHOWERS MAY OCCUR ALONG/SOUTH OF A HELENA-TO-LEWISTOWN LINE AS THE TROF SWEEPS SOUTHWARD...BUT EXPECT QUICKLY IMPROVING CONDITIONS AFTER MIDNIGHT WED AS A HIGH PRESSURE RIDGE THAT WILL DOMINATE OUR WEATHER FOR THE LATTER HALF OF THE WEEK BEGINS TO BUILD INTO THE NRN ROCKIES. FORECAST MODELS ARE IN EXCELLENT AGREEMENT THAT THE RIDGE WILL GRADUALLY STRENGTHEN FROM THURS THROUGH SAT...BRINGING THREE DAYS OF MOSTLY FAIR SKIES...NO PRECIPITATION...AND TEMPS WARMING STEADILY EACH DAY FROM THE MID 70S ON THURS UP TO THE MID-UPPER 80S BY SAT. THOUGH THE AIRMASS OVER OUR REGION WILL BECOME PROGRESSIVELY DRIER DURING THIS TIME...WINDS ARE EXPECTED TO REMAIN LIGHT WHICH WILL KEEP CRITICAL FIRE WEATHER CONDITIONS AT A MINIMAL LEVEL. NEXT CHANCE FOR PRECIP LOOKS TO BE SUNDAY AFTN/EVE AS WEAK PACIFIC SYSTEM PUSHES INTO THE RIDGE. COVERAGE OF SHOWERS AND THUNDERSTORMS IS MORE EXTENSIVE IN THE GFS SOLUTION THAN THAT SEEN IN THE EUROPEAN MODEL BUT BOTH MODELS KEEP RAINFALL AMOUNTS GENERALLY LESS THAN 0.1 INCH AND MAINLY CONFINED TO THE ROCKY MTN FRONT AND SOUTHWEST MTNS. PATCHY MOISTURE REMAINS OVER SOUTHERN/WESTERN PORTIONS OF THE FORECAST AREA ON MON...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTN/EVE. TEMPS STAY A FEW DEGREES ABOVE NORMAL WITH MID-UPPER 80S ON SUN AND MON. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 91 59 89 51 / 10 10 20 70 CTB 88 56 81 48 / 10 10 40 60 HLN 92 59 90 54 / 10 10 20 50 BZN 90 50 92 48 / 10 10 10 20 WEY 82 41 81 42 / 10 10 10 10 DLN 88 51 89 50 / 10 10 10 20 HVR 90 60 88 52 / 20 10 20 60 LWT 86 55 86 49 / 10 10 10 40 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN TETON...JEFFERSON...JUDITH BASIN... NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FERGUS...GALLATIN...MADISON...MEAGHER. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 13, 4:33 AM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 433 AM MDT MON AUG 13 2012 MTZ008-015-052-141045- BEAVERHEAD-MADISON-JEFFERSON- 433 AM MDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FIRE WEATHER WATCH IS IN EFFECT FROM NOON TO 9PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY WINDS AND LOW RELATIVE HUMIDITIES ARE EXPECTED ON TUESDAY AFTERNOON AND EVENING. IN ADDITION...A COLD FRONTAL PASSAGE WILL BRING SIGNIFICANTLY COOLER TEMPERATURES TO THE AREA FOR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>011-044>047-141045- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE- 433 AM MDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SHARP COLD FRONT WILL BRING INCREASED PRECIPITATION CHANCES AND SIGNIFICANTLY COOLER TEMPERATURES TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ012>014-048>051-053>055-141045- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- BROADWATER-MEAGHER-GALLATIN- 433 AM MDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY AFTERNOON AND EVENING FOR PORTIONS OF CENTRAL AND SOUTHWEST MONTANA. IN ADDITION...A SHARP COLD FRONT WILL BRING INCREASED PRECIPITATION CHANCES AND SIGNIFICANTLY COOLER TEMPERATURES TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 9:29 AM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 929 AM MDT MON AUG 13 2012 MTZ047-131615- BLAINE MT- 929 AM MDT MON AUG 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL 1015 AM MDT... AT 924 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES SOUTHWEST OF FORT BELKNAP...OR 26 MILES SOUTH OF CHINOOK...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL BLAINE COUNTY... LAT...LON 4830 10849 4806 10855 4816 10916 4834 10911 TIME...MOT...LOC 1529Z 280DEG 16KT 4824 10900 SUK
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:49 PM MDT | Special Weather Statement | TFX | Blaine | 41 min |
| Aug 13, 4:25 AM MDT | Fire Weather Watch | TFX | Broadwater, Cascade, Chouteau, Fergus, Gallatin, Jefferson and 5 more | 11 hr |
| Aug 13, 9:29 AM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Aug 13, 2:40 PM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 34 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.